Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Raleigh, NC

August 18, 2001Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2001, 11:20 AM EDT for Moore County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2001, 11:20 AM EDT (15:20 UTC)
Expired
Aug 18, 2001, 11:45 AM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS52 KRAH 181522
SVRRAH
NCC125-181545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1120 AM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN NORTH CAROLINA

* UNTIL 1145 AM EDT

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CARTHAGE...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARTHAGE BY 1130AM

IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN 
EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:30 AM EDT, 50 minutes earlier.

Area forecast discussion, Aug 18, 10:30 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT SAT AUG 18 2001

MAY NEED TO RAISE TEMPS A NOTCH BUT OVERALL CURRENT FORECAST ON
TRACK.

.RAH...NONE.

GL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:59 PM EDTSevere Thunderstorm WarningRAHRandolph31 min
Aug 18, 5:31 PM EDTSevere Thunderstorm WarningRAHRandolph29 min
Aug 18, 5:37 PM EDTFlash Flood WarningRAHStanly3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.